Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 10, 2021

NWS Tucson, AZ issued this special weather statement at Jul 10, 2021, 6:50 PM MST. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2021, 6:50 PM MST (01:50 UTC)
Expired
Jul 10, 2021, 7:15 PM MST
In force
25 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:05 PM MSTTSTM WND GST 606 Sw Tucson, AZASOS STATION KTUS TUCSON INTERNATIONAL AIRPORT.
Jul 10, 7:23 PM MSTTSTM WND DMG3 Wnw Tucson, AZLARGE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
3304 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS85 KTWC 110150
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
650 PM MST Sat Jul 10 2021
 
AZZ504-507-513-514-110215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
650 PM MST Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
715 PM MST...

At 649 PM MST, Doppler radar was tracking a strong thunderstorm over
Vail, or 15 miles southeast of Davis-Monthan Air Force Base, moving
northwest at 25 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm and the outflow out ahead of these storms. 

Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Tanque
Verde, Vail, South Tucson, East Sahuarita, Summit, Corona De Tucson,
Tucson International Airport, Saguaro National Park East, Catalina
Foothills, Rita Ranch and San Xavier Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

LAT...LON 3232 11095 3220 11047 3187 11069 3186 11109
TIME...MOT...LOC 0149Z 126DEG 22KT 3199 11072 

$$

GL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 10, 2:00 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Sat Jul 10 2021

.SYNOPSIS...

Southern Arizona will remain in an active pattern for isolated
thunderstorms and hot daytime highs for the next several days.
Impacts will include blowing dust, potential flash flooding and
gusty and erratic winds.

&&

.DISCUSSION...

Lots of sunshine has allowed energy to build across Southern Arizona
today, with Marana and Tucson already at 105 degrees each.

High resolution models have continued to point to an active late
afternoon start to isolated thunderstorm activity initiating off of
the Mogollon Rim. Some convection has already started in Northern
Greenlee County, moving swiftly southwestward. With PW values at
or above 1.5 inches, heavy localized rainfall will be one of the
main impacts to watch for the rest of today. Even with fast moving
storms, the flash flooding potential does remain, especially over
dry areas and existing burn scars. Additionally, due to the
potential for stronger updrafts and accompanying outflow, blowing
dust will be an issue for parts of Pinal and Pima County through
the evening hours. Therefore, in coordination with WFO Phoenix,
we've issued a Blowing Dust Advisory for those areas valid from
00-06 UTC.

Another interesting wrinkle is the HREF is highlighting areas near
the US/MX border with some interesting updraft helicity
probabilities. If storms do fire in those areas, close attention
will need to be paid to their structure.

Sunday brings another chance for isolated thunderstorm activity,
which will continue well into the middle of next week.

&&

.AVIATION...Valid through 12/00Z.
ISOLD-SCT SHRA/TSRA over the White Mountains this afternoon will
propagate to the southwest through late this evening. Best timing
for thunderstorms affecting KTUS is between 11/01z and 11/07z, and
KOLS between 02-06z. Wind gusts to 50 kts possible near the
strongest TSRA. Otherwise, surface winds less than 12 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms are again
possible today, forming off the Mogollon Rim this afternoon and
moving to the SW during the evening and overnight hours. Gusty
outflow winds will be the primary concern with these storms. Min RH
values will generally be in the 15-25 percent range for lower
elevations through Monday with very good overnight recoveries before
increasing Tuesday onward. Surface winds will be light and follow
normal daily trends when not influenced by storms.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory from 5 PM this afternoon to 11 PM MST this
evening for AZZ501-502-504>506.

&&

Public...Singer
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 10, 5:21 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     2 NW SIERRA VISTA       31.58N 110.35W
07/10/2021  M60 MPH          COCHISE            AZ   ASOS

            ASOS STATION KFHU LIBBY FIELD/SIERRA VISTA
            AIRPORT.

&&

KJS
Local storm report, Jul 10, 5:25 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
525 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     HUACHUCA CITY           31.63N 110.33W
07/10/2021  M70 MPH          COCHISE            AZ   PUBLIC

            PRIVATE WEATHER STATION.

&&

KJS
Local storm report, Jul 10, 5:33 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
533 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             3 SW PATAGONIA          31.52N 110.78W
07/10/2021  E1.01 INCH       SANTA CRUZ         AZ   PUBLIC

            1.01 INCH HAIL.

&&

KJS
Local storm report, Jul 10, 5:39 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     6 WSW HUACHUCA CITY     31.60N 110.43W
07/10/2021  M91 MPH          COCHISE            AZ   ASOS

            ASOS STATION KALK PIONEER AIRFIELD.

&&

KJS
Local storm report, Jul 10, 6:25 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
625 PM MST SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             8 W BENSON              31.96N 110.43W
07/10/2021  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

KJS
Special weather statement, Jul 10, 6:50 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
650 PM MST Sat Jul 10 2021

AZZ504-507-513-514-110215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
650 PM MST Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
715 PM MST...

At 649 PM MST, Doppler radar was tracking a strong thunderstorm over
Vail, or 15 miles southeast of Davis-Monthan Air Force Base, moving
northwest at 25 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm and the outflow out ahead of these storms.

Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Tanque
Verde, Vail, South Tucson, East Sahuarita, Summit, Corona De Tucson,
Tucson International Airport, Saguaro National Park East, Catalina
Foothills, Rita Ranch and San Xavier Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

LAT...LON 3232 11095 3220 11047 3187 11069 3186 11109
TIME...MOT...LOC 0149Z 126DEG 22KT 3199 11072

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:10 PM MSTFlash Flood WarningTWCCochise2 hr
Jul 10, 5:14 PM MSTSevere Thunderstorm WarningTWCCochise, Graham61 min
Jul 10, 5:15 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 10, 5:23 PM MSTSevere Thunderstorm WarningTWCSanta Cruz52 min
Jul 10, 5:30 PM MSTSevere Thunderstorm WarningTWCCochise60 min
Jul 10, 5:42 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Jul 10, 5:46 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz59 min
Jul 10, 6:05 PM MSTSevere Thunderstorm WarningTWCSanta Cruz40 min
Jul 10, 6:13 PM MSTSevere Thunderstorm WarningTWCCochise, Graham26 min
Jul 10, 6:22 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz53 min
Jul 10, 6:57 PM MSTDust Storm WarningTWCPima, Santa Cruz63 min
Jul 10, 6:57 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz48 min
Jul 10, 7:06 PM MSTSevere Thunderstorm WarningTWCCochise, Pima39 min
Jul 10, 7:07 PM MSTDust Storm WarningTWCPima, Pinal83 min
Jul 10, 7:14 PM MSTSevere Thunderstorm WarningTWCPima61 min
Jul 10, 7:29 PM MSTFlash Flood WarningTWCCochise, Pima2 hr
Jul 10, 7:35 PM MSTSevere Thunderstorm WarningTWCCochise, Pima55 min
Jul 10, 8:00 PM MSTDust Storm WarningTWCPima, Pinal86 min
Jul 10, 8:06 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 10, 8:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 10, 8:22 PM MSTFlash Flood WarningTWCPima113 min
Jul 10, 8:29 PM MSTSevere Thunderstorm WarningTWCPima61 min
Jul 10, 8:40 PM MSTSevere Thunderstorm WarningTWCPima, Pinal66 min
Jul 10, 8:41 PM MSTFlash Flood WarningTWCPima2 hr
Jul 10, 8:48 PM MSTAreal Flood AdvisoryTWCPima117 min
Jul 10, 8:51 PM MSTAreal Flood AdvisoryTWCPima114 min
Jul 10, 8:51 PM MSTTornado WarningTWCPima14 min
Jul 10, 9:45 PM MSTSpecial Weather StatementTWC60 min
Jul 10, 10:03 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 10, 10:20 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 10, 10:36 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 11, 4:12 PM MSTSpecial Weather StatementTWCGreenlee33 min
Jul 11, 4:44 PM MSTSpecial Weather StatementTWCGreenlee46 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.